Texas, 2020Flash Flood in Texas, July 23, 2020
July 23, 2020 · NWS MAF · 1 event in 1 county or zone
Moisture and instability were fairly high with weak upper level winds. Thunderstorm outflow boundaries were across the area which provided a focus for new storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture and instability were fairly high with weak upper level winds. Thunderstorm outflow boundaries were across the area which provided a focus for new storm development. These conditions resulted in a storm that produced flash flooding in West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 1:38 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 1:38 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT Thu Jul 23 2020
.DISCUSSION...
Similar to the last couple of days, isolated to scattered convection
has developed near the mountains and portions of the Permian Basin
this afternoon. Expect this activity to continue through this
evening as upslope flow persists along the higher terrain and
additional storms develop along lingering and new outflow boundaries
across the plains. Individual storms will be short lived with gusty
winds being the main threat as cells develop and quickly decay.
Friday, upper ridging will strengthen over the south central Plains,
shunting better mid level moisture westward and suppressing
thunderstorm development across the eastern half of the forecast
area. As a result, we'll see best chances for rain across
southeastern New Mexico and south through the mountain regions
Friday and Saturday afternoons. Near normal temperatures with highs
generally in the mid 90s can be expected during this time.
Our attention then turns to Sunday as the remnants of a tropical
system (currently Tropical Depression 8 located in the central Gulf
of Mexico) moves just south of the Big Bend region. As this occurs,
the aforementioned upper ridge will expand westward a bit,
keeping best rain chances south of the forecast area. At this
time, areas along and south of Interstate 10 may receive
a quarter to half an inch of rainfall through Monday. Will be a
few degrees cooler across the forecast area during this time with
increased in cloud cover expected. The upper ridge will retrograde
westward through the beginning of the work week and highest rain
chances look to remain across the mountain areas and south over
the Big Bend region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 95 74 95 / 20 10 0 10
Carlsbad 73 96 73 96 / 30 20 30 20
Dryden 75 98 76 96 / 10 10 0 20
Fort Stockton 72 95 73 94 / 20 10 10 20
Guadalupe Pass 68 86 69 86 / 40 30 40 30
Hobbs 71 93 71 93 / 20 10 10 10
Marfa 63 89 63 88 / 40 30 20 30
Midland Intl Airport 75 95 74 95 / 20 10 10 10
Odessa 75 96 74 96 / 20 10 10 10
Wink 75 98 75 97 / 20 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27
Hazardous weather outlook, Jul 23, 1:14 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
214 PM CDT Thu Jul 23 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
214 PM CDT Thu Jul 23 2020 /114 PM MDT Thu Jul 23 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered showers and thunderstorms are expected this
afternoon through mid-evening mainly across the Permian Basin,
southeast New Mexico, and the mountains. Some storms may produce
frequent lightning, small hail, gusty winds, and brief heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low, but the
chance of storms will continue, especially in the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Scurry
- When
- July 23, 3:58 PM CST to 5:00 PM CST
- Where
- Scurry County, 1 mi SE of Snyder to 0.73 mi SSE of Snyder
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.710, -100.888
Heavy rain produced flash flooding in Scurry County. A car was stranded in a low water crossing. About one inch of rain fell in less than an hour. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 23, 20201 death · $52,000 · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 23, 2020$190,000 · 63 kt wind · 22 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, July 23, 2020$26,000 · 50 kt wind · 6 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904776.